Alert archive / Wisconsin / River Flood Warnings in 2019

River Flood Warning 36, NWS La Crosse, WI

March 24, 2019Jackson County, Wisconsin

NWS La Crosse, WI issued this river flood warning at Mar 24, 2019, 4:43 PM CDT for Jackson County, Wisconsin. It was in force for 7 days.

The area

The outline as issued.

The facts

Issued
Mar 24, 2019, 4:43 PM CDT (21:43 UTC)
Expired
Mar 31, 2019, 7:00 PM CDT
In force
7 days
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Flood severity
Minor

County Jackson County, WI

The radar

The La Crosse radar (KARX), 54 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Black River (WI) at Black River Falls (BRFW3).

Action stage
43 ft
Minor stage
47 ft
Moderate stage
51 ft
Major stage
55 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 053813595, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

434 
WGUS43 KARX 242143
FLWARX


BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service La Crosse WI
443 PM CDT Sun Mar 24 2019

.Recent snowmelt is resulting in minor flooding on the Black River
near Black River Falls.

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you live in a threatened area, be alert for high or rising water, 
and be ready to move to higher ground if necessary. 

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Stay tuned to your favorite source of weather information, including 
NOAA Weather Radio, for later statements. 

Additional river and weather information is available at...
http://www.weather.gov/lacrosse .

&&

WIC053-250943-
/O.NEW.KARX.FL.W.0036.190324T2143Z-190401T0000Z/
/BRFW3.1.SM.190324T1727Z.190330T0600Z.190331T0600Z.NO/
443 PM CDT Sun Mar 24 2019

The National Weather Service in La Crosse WI has issued a 

* Flood Warning for 
  The Black River at Black River Falls.
* until Sunday March 31.
* At  3:00 PM Sunday the stage was 47.0 feet.
* Flood stage is 47.0 feet.
* Minor flooding is forecast.
* Forecast...The river will rise to just above flood stage this
  evening, before beginning to fall again tomorrow afternoon.
* Impact...At 47.0 feet...Some rural roads may begin to flood 
  including county Highway VV downstream near the La Crosse County 
  line.

&&
 
LAT...LON 4435 9075 4417 9088 4411 9097 4413 9100 4437 9080

$$

LL
4 follow-up statements
544 
WGUS83 KARX 250058
FLSARX


Flood Statement
National Weather Service La Crosse WI
758 PM CDT Sun Mar 24 2019

.Flood warning continues for the Black River near Black River Falls.

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...


Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Additional river and weather information is available at...
http://www.weather.gov/lacrosse .

&&

WIC053-251558-
/O.CON.KARX.FL.W.0036.000000T0000Z-190401T0000Z/
/BRFW3.1.SM.190324T1727Z.190330T0600Z.190331T0600Z.NO/
758 PM CDT Sun Mar 24 2019

The Flood Warning continues for
  The Black River at Black River Falls.
* until Sunday March 31...Or until the warning is cancelled.
* At  6:00 PM Sunday the stage was 46.5 feet.
* Flood stage is 47.0 feet.
* Minor flooding is forecast.
* Forecast...The river is forecast to remain near or rise slightly
  above flood stage tonight before dropping again Monday morning.
* Impact...At 47.0 feet...Some rural roads may begin to flood 
  including county Highway VV downstream near the La Crosse County 
  line.

&&
 
LAT...LON 4435 9075 4417 9088 4411 9097 4413 9100 4437 9080

$$

LL
910 
WGUS83 KARX 250753
FLSARX


Flood Statement
National Weather Service La Crosse WI
253 AM CDT Mon Mar 25 2019

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Additional river and weather information is available at...
http://www.weather.gov/lacrosse .

&&

WIC053-252253-
/O.CON.KARX.FL.W.0036.000000T0000Z-190401T0000Z/
/BRFW3.1.SM.190324T1727Z.190330T0600Z.190331T0600Z.NO/
253 AM CDT Mon Mar 25 2019

The Flood Warning continues for
  The Black River at Black River Falls.
* until Sunday evening...Or until the warning is cancelled.
* At  1:00 AM Monday the stage was 46.3 feet.
* Flood stage is 47.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by this morning before falling 
  through mid week. Additional rises are expected late this week, with
  potential for minor flooding. 
* Impact...At 47.0 feet...Some rural roads may begin to flood 
  including county Highway VV downstream near the La Crosse County 
  line.

&&
 
LAT...LON 4435 9075 4417 9088 4411 9097 4413 9100 4437 9080

$$

WIC011-121-252253-
/O.CON.KARX.FL.W.0008.000000T0000Z-000000T0000Z/
/DDGW3.3.RS.190313T2355Z.190316T2215Z.000000T0000Z.NR/
253 AM CDT Mon Mar 25 2019

The Flood Warning continues for
  The Trempealeau River at Dodge.
* until further notice...Or until the warning is cancelled.
* At  1:45 AM Monday the stage was 10.8 feet.
* Flood stage is 9.0 feet.
* Minor flooding is occurring and Moderate flooding is forecast.
* Impact...At 11.5 feet...Water covers part of County Road J in Dodge.

&&
 
LAT...LON 4404 9158 4420 9163 4423 9158 4422 9158 4402 9149

$$

WIC057-252253-
/O.CON.KARX.FL.W.0031.000000T0000Z-190330T1200Z/
/NCAW3.2.ER.000000T0000Z.190320T2115Z.190329T1800Z.UU/
253 AM CDT Mon Mar 25 2019

The Flood Warning continues for
  The Yellow River at Necedah.
* until Saturday morning...Or until the warning is cancelled.
* At  1:30 AM Monday the stage was 16.1 feet.
* Flood stage is 15.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 16.2 feet by this
  morning. The river will fall below flood stage late this week.

&&
 
LAT...LON 4396 9003 4395 9006 4415 9014 4415 9009

$$
579 
WGUS83 KARX 251351
FLSARX


Flood Statement
National Weather Service La Crosse WI
851 AM CDT Mon Mar 25 2019

...Minor Flooding Continues along the Black River at Black River 
Falls...

.Snow melt runoff will continue to produce minor flooding along the 
Black River at Black River Falls.

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Additional river and weather information is available at...
http://www.weather.gov/lacrosse .

&&

WIC053-260451-
/O.EXT.KARX.FL.W.0036.000000T0000Z-190326T1342Z/
/BRFW3.1.SM.190324T1727Z.190325T0900Z.190325T1942Z.NO/
851 AM CDT Mon Mar 25 2019

The Flood Warning continues for
  The Black River at Black River Falls.
* until Tuesday morning...Or until the warning is cancelled.
* At  7:00 AM Monday the stage was 47.7 feet.
* Flood stage is 47.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue to fall...Dropping below flood 
  stage by today.
* Impact...At 47.0 feet...Some rural roads may begin to flood 
  including county Highway VV downstream near the La Crosse County 
  line.

&&
 
LAT...LON 4435 9075 4417 9088 4411 9097 4413 9100 4437 9080

$$

Boyne
052 
WGUS83 KARX 252208
FLSARX


Flood Statement
National Weather Service La Crosse WI
507 PM CDT Mon Mar 25 2019

.River levels along the Black River have fallen below flood stage at 
Black River Falls. Therefore...the Flood Warning has been cancelled.

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Additional river and weather information is available at...
http://www.weather.gov/lacrosse .

&&

WIC053-252237-
/O.CAN.KARX.FL.W.0036.000000T0000Z-190326T1342Z/
/BRFW3.1.SM.190324T1727Z.190325T0900Z.190325T1603Z.NO/
507 PM CDT Mon Mar 25 2019

The Flood Warning is cancelled for
  The Black River at Black River Falls.
* At  3:00 PM Monday the stage was 46.2 feet.
* Flood stage is 47.0 feet.
* Fell below flood stage at 11:03 AM Monday.
* Forecast...The river will continue to fall to 44.5 feet Tuesday 
  morning.


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this river flood warning went out at Mar 24, 3:13 PM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, Mar 24, 3:13 PM CDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
313 PM CDT Sun Mar 24 2019

.SHORT TERM...(Tonight into Monday)
Issued at 313 PM CDT Sun Mar 24 2019

Plenty of clouds around the area today, but overall not a bad
afternoon, with somewhat mild temperatures in place as readings have
climbed into the lower 50s where clouds have thinned at times. Said
clouds and earlier showers (with some additional showers recently)
come courtesy of broad deformation forcing on the north side of a
closed low meandering east across southern Iowa, with that that
feature expected to gradually open up and exit stage right into
the mid Missouri River Valley by Monday. As such, can't rule out a
few additional "flare-ups" of showers at times through late
afternoon across southwest WI into northeast IA where deformation
forcing remains in place, before any precipitation wanes toward or
just after sunset.

Next feature of interest is a cold front knocking on our door across
central Wisconsin as of 19Z, nudged southward by stronger 1035mb
surface ridging across Manitoba/Saskatchewan this afternoon. Airmass
change behind the front is pretty impressive, with widespread early
afternoon temps only in the teens and 20s despite full sunshine to
our north. Thankfully, the coldest air aloft looks to slide to the
east, though cooler temps are likely Monday. However, bigger story
is incoming dry airmass (PWAT values impressively below one-tenth of
an inch), which will promote plenty of sunshine, save for perhaps a
little cirrus, but with diurnal mixing in that dry air allowing dew
points to tank through the single digits in some spots, perhaps even
sub-zero at times. As such, do have some marginal fire weather
concerns with very low humidity values, though cooler temperatures
and light winds (and snow cover still in some areas) will certainly
keep things in check. More info below, but just another sure sign
of spring around these parts.

.LONG TERM...(Monday Night through Sunday)
Issued at 313 PM CDT Sun Mar 24 2019

Sunny spring mid-week with a warming trend. Cold front will approach
Wednesday night. Tightening pressure gradient ahead of the front
will result in increasing southerly winds and strong low level warm
advection, pushing temperatures to near 60 degrees Wednesday.
Depending on amount of sunshine and depth of mixing, could see wind
gusts over 30 mph Wednesday afternoon as depicted by the model
blends.

Next chance of precipitation come late week Thursday into Saturday.
Confidence is generally low on the details in this time period due
mainly to differences in frontal position and phasing of the energy
between the northern and southern streams. Latest model runs keep
the precip a bit farther south and our area on the cold side of the
system.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1232 PM CDT Sun Mar 24 2019

Widespread 5-10kft ceilings will continue along with perhaps a few
sprinkles at either LSE and RST through the afternoon, before a
passing cold front from the north brings in a period of lower MVFR
ceilings and stratus into the evening. Those cloud will then
gradually erode from northeast to southwest later tonight, but
could potentially linger a little longer than currently forecast
(will have to watch trends closely). Northerly winds through the
afternoon will shift northeast 10-15 knots as the front passes
this evening, holding steady through midday Monday.

&&

.FIRE WEATHER...
Issued at 313 PM CDT Sun Mar 24 2019

Unusually dry air over the area Monday and Tuesday will allow
afternoon relative humidities to drop into the 15-25% range east of
the Mississippi River. On Wednesday afternoon, southwest wind gusts
in the 25-35 mph range will be possible. With increasing low level
moisture, minimum RH values are expected to bottom out in the 45-55%
range.

&&

.HYDROLOGY...
Issued at 313 PM CDT Sun Mar 24 2019

The Mississippi River will remain the main flooding concern through
the upcoming work week. Temperatures in the 40s and 50s across the
region will continue lead to plenty of snowmelt. The Mississippi
Headwaters region still has 4 to 6 inches of snow water equivalent
on the ground, so levels will continue to rise. Expect minor to
moderate flooding to develop along much of the river through the
next 7 days, with additional rises likely beyond that.

Some good news is that most of the tributaries will continue to fall
or only rise slightly as most of the snow in the local area has
melted. However, could see some additional flooding in tributaries
in Wisconsin north of Interstate 90, where 1 to 4 inches of snow
water equivalent is still on the ground.

As far as precipitation chances go, it looks like there is potential
for a decent shot of rain toward the end of the work week (maybe
around an inch in some spots). That said, confidence remains
somewhat low in where the heaviest rain will fall. Likely the best
case scenario would be that it falls south of I-90 where nearly all
of the snow has melted and the top 6-10 inches of soil has
thawed. Should it fall farther north where snow still exists,
expect greater flooding impacts, with faster and greater rises
along the Mississippi River.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Lawrence
LONG TERM...DMD
AVIATION...Lawrence
FIRE WEATHER...DMD
HYDROLOGY...CA
Hazardous weather outlook, Mar 24, 4:00 AM CDT, 12 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
400 AM CDT Sun Mar 24 2019

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-251200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
400 AM CDT Sun Mar 24 2019

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Flooding continues along portions of the Mississippi River and
some of its tributaries. Ice jams will continue along portions of
the Black River over north-central Wisconsin.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Rising river levels and flooding can be expected along the
Mississippi River and some of its tributaries north of Interstate
90.

Isolated thunderstorms are possible Wednesday night into
Thursday.

.SPOTTER INFORMATION STATEMENT...

Reports of ice jams and flooding are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Baumgardt

Nearby

River Flood Warnings in Wisconsin, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.